Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2018, 8:23 PM MDT for Lincoln County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 8:23 PM MDT (02:23 UTC)
- Expired
- May 21, 2018, 9:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:44 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
208
WUUS55 KABQ 220223
SVRABQ
NMC027-220330-
/O.NEW.KABQ.SV.W.0048.180522T0223Z-180522T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
823 PM MDT MON MAY 21 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central New Mexico...
* Until 930 PM MDT.
* At 823 PM MDT, a severe thunderstorm was located over Lincoln State
Monument, or 19 miles northeast of Ruidoso, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lincoln, Arabela, Fort Stanton and Lincoln State Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3352 10555 3393 10522 3367 10489 3365 10489
3339 10541
TIME...MOT...LOC 0223Z 227DEG 20KT 3351 10542
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
541 follow-up statement
221
WWUS55 KABQ 220305
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
905 PM MDT MON MAY 21 2018
NMC027-220330-
/O.CON.KABQ.SV.W.0048.000000T0000Z-180522T0330Z/
Lincoln-
905 PM MDT MON MAY 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...
At 903 PM MDT, a severe thunderstorm was located near Arabela, or 30
miles northeast of Ruidoso, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail. Copious amounts of
accumulating hail will be possible on Highway 368 from
Arabela to around 5 miles south of Arabela.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincoln, Lincoln State Monument and Arabela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3340 10538 3368 10542 3393 10522 3367 10489
3365 10489
TIME...MOT...LOC 0303Z 248DEG 16KT 3355 10523
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:33 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 21, 5:33 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 533 PM MDT Mon May 21 2018 .AVIATION... 00Z TAF CYCLE Upper low to drift to near KLAS by 22/18Z with a moist low level east to west flow continuing over most of NM. Mts occasionally obscured in sct to nmrs showers and tstms contining from the Contdvd to the Pecos Valley with a few storms containing hail and wind gusts to around 50kt. This activity with isold strong to severe storms to shift farther into the eastern plains by 03Z and persist thru 10Z if HRRR is correct. Areas of MVFR to IFR cigs/vsbys in br and preciptation will also obscure terrain from the east slopes of the central mt chain to the TX border. Improving conditions at 22/15Z with showers and storms breaking out from the central mt chain eastward aft 22/18Z. && .PREV DISCUSSION...326 PM MDT Mon May 21 2018... .SYNOPSIS... An upper level low pressure system stalled over the Great Basin will interact with abundant low level moisture already in place for scattered to numerous showers and thunderstorms east of the continental divide tonight. Storms will then return mainly along and east of the central mountain chain Tuesday through Wednesday, then across southeast areas Thursday; however, coverage will trend downward each day as the upper low lifts northeastward across the northern mountains and drier air filters over New Mexico from the southwest. There is a risk of severe thunderstorms across central and eastern areas for the remainder of this afternoon and into the evening, then again across the east on Tuesday afternoon and evening. With the drier air will come warmer temperatures with highs reaching above normal areawide during the latter half of the week. && .DISCUSSION... The closed upper level low pressure system stalled over the southern Great Basin has created favorable dynamics for severe thunderstorms over central parts of the forecast area this afternoon. The risk of severe storms will spread onto the eastern plains this evening, then return to eastern areas on Tuesday afternoon and evening. Storms will be capable of producing over 1 inch of rain, large hail and damaging winds. The upper low will weaken as it lifts northeastward across the northern Rockies through mid week, steering drier air over NM from the southwest in the process. There will be a notable downtick in the coverage of showers and thunderstorms, especially in the west where dry weather will return on Tuesday. Storms along and east of the central mountain chain will become spottier and their wetting footprints will decrease through mid week, with dry weather pretty much areawide again on Friday. During the coming weekend another upper level low pressure system will move through the Great Basin from the west strengthening wind and potentially increasing fire weather concerns over portions of New Mexico. There will also be a risk of dryline thunderstorms across the far eastern and especially southeastern plains each afternoon and evening. 44 && .FIRE WEATHER... Showers and storms with locally heavy rainfall have developed along and east of the Cont Dvd this afternoon. This activity will spread eastward across the Rio Grande Valley and into the eastern plains through tonight. Meanwhile, much drier southwest flow has already spread into far western NM today. This drier air will move east toward the Rio Grande Valley Tuesday with breezy to locally windy conditions. Widespread marginal critical fire weather is likely along and west of the central mountain chain for several hours Tuesday afternoon. Meanwhile, more showers and storms with locally heavy rainfall will impact eastern NM. Drier air will spread even farther east into central NM Wednesday as an upper level trough lifts across the Great Basin. The coverage of marginal critical fire weather however will decrease as relatively lighter winds are expected for central and western NM. Eastern NM will remain in the deeper moisture where showers and storms with locally heavy rainfall continue. A ridge will build over NM Thursday through Saturday and allow temperatures to warm above normal for the entire area with very dry air and light winds. Multiple days of single digit min humidity is likely again for central and western NM with poor to fair overnight recoveries. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 21, 3:49 AM MDT, 16 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 349 AM MDT Mon May 21 2018 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 349 AM MDT Mon May 21 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated severe storms are possible later today and tonight across much of central and eastern New Mexico, with large hail and damaging winds being the primary threats. A few dry storms are possible near the Continental Divide this afternoon and may produce strong and erratic wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe storms are possible late Tuesday across much of eastern New Mexico then again on Wednesday, but closer to the Texas border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today for much of central and eastern New Mexico due to the potential for severe storms. 11
In the hours before
Local storm report, May 21, 8:05 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
805 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 9 SW CORONA 34.15N 105.70W
05/21/2018 E1.00 INCH LINCOLN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800633
44Local storm report, May 21, 8:08 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
808 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 1 S CORONA 34.24N 105.60W
05/21/2018 M1.25 INCH LINCOLN NM STORM CHASER
&&
EVENT NUMBER ABQ201800634
44Local storm report, May 21, 8:17 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 SW CORONA 34.20N 105.66W
05/21/2018 M0.88 INCH LINCOLN NM PUBLIC
&&
EVENT NUMBER ABQ201800635
TRMSpecial weather statement, May 21, 8:18 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 818 PM MDT MON MAY 21 2018 NMZ530>534-220245- Union County-Eastern San Miguel County-Harding County-Guadalupe County-Quay County- 818 PM MDT MON MAY 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL...EASTERN HARDING...WEST CENTRAL QUAY...SOUTHEASTERN UNION AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 845 PM MDT... At 818 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Bueyeros to 9 miles south of Conchas. Movement was east at 25 mph. Nickel size hail will be possible with these storms. Frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Bueyeros, Conchas and Rosebud. If threatening weather approaches your area, take shelter in a sturdy building. These storms may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for east central New Mexico. LAT...LON 3617 10315 3516 10379 3516 10432 3604 10377 TIME...MOT...LOC 0218Z 262DEG 21KT 3599 10373 3524 10421 54
Local storm report, May 21, 8:19 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
819 PM MDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 5 SW CORONA 34.20N 105.66W
05/21/2018 M0.88 INCH LINCOLN NM PUBLIC
&&
CORRECTED EVENT TIME
EVENT NUMBER ABQ201800635
TRMSpecial weather statement, May 21, 8:20 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
820 PM MDT MON MAY 21 2018
NMZ539-540-220245-
Eastern Lincoln County-Southwest Chaves County-
820 PM MDT MON MAY 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 845 PM MDT...
At 820 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elk, or 24 miles east of Cloudcroft, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elk.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
central and southeastern New Mexico.
LAT...LON 3293 10536 3296 10535 3296 10531 3317 10532
3333 10512 3311 10492 3290 10533
TIME...MOT...LOC 0220Z 232DEG 14KT 3303 10533
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 21, 6:15 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 43 min |
| May 21, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 66 min |
| May 21, 6:56 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 64 min |
| May 21, 7:19 PM MDT | Special Weather Statement | ABQ | Harding | 41 min |
| May 21, 7:21 PM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| May 21, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| May 21, 7:33 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 13 min |
| May 21, 7:50 PM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| May 21, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 63 min |
| May 21, 8:02 PM MDT | Special Weather Statement | ABQ | Valencia | 28 min |
| May 21, 8:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| May 21, 8:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| May 21, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 23 min |
| May 21, 8:42 PM MDT | Special Weather Statement | ABQ | Quay | 48 min |
| May 21, 9:21 PM MDT | Special Weather Statement | ABQ | 39 min | |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 63 min |
| May 21, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 42 min |
| May 21, 9:50 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| May 21, 10:28 PM MDT | Special Weather Statement | ABQ | De Baca | 47 min |
| May 21, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 68 min |
| May 21, 11:03 PM MDT | Special Weather Statement | ABQ | De Baca | 42 min |
| May 22, 1:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| May 22, 1:44 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| May 22, 1:55 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
| May 22, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 29 min |
| May 22, 2:25 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| May 22, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 53 min |
| May 22, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 15 min |
| May 22, 4:04 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| May 22, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| May 22, 4:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| May 22, 4:35 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 22, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 35 min |
| May 22, 4:45 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| May 22, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 57 min |
| May 22, 4:57 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 2 hr |
| May 22, 5:06 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| May 22, 5:06 PM MDT | Special Weather Statement | ABQ | Santa Fe | 24 min |
| May 22, 5:18 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| May 22, 5:43 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| May 22, 5:45 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.